Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 169, NWS Nashville, TN

October 6, 2014DeKalb County, Putnam County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Oct 6, 2014, 5:53 PM CDT for DeKalb County, Putnam County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2014, 5:53 PM CDT (22:53 UTC)
Expired
Oct 6, 2014, 6:30 PM CDT
In force
37 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties DeKalb County, TN, Putnam County, TN

The radar

The Nashville radar (KOHX), 73 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

531 
WUUS54 KOHX 062253
SVROHX
TNC041-141-062330-
/O.NEW.KOHX.SV.W.0169.141006T2253Z-141006T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
553 PM CDT MON OCT 6 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN PUTNAM COUNTY IN MIDDLE TENNESSEE...
  DE KALB COUNTY IN MIDDLE TENNESSEE...

* UNTIL 630 PM CDT

* AT 551 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
  SMITHVILLE...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SMITHVILLE...DOWELLTOWN...CENTER HILL LAKE AND EDGAR EVANS STATE
  PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3622 8568 3604 8558 3604 8561 3602 8564
      3600 8564 3595 8566 3590 8594 3596 8601
      3603 8604 3611 8589 3610 8587 3612 8585
      3613 8580 3615 8580
TIME...MOT...LOC 2253Z 249DEG 26KT 3599 8595

$$

FORECASTER:
11
1 follow-up statement
331 
WWUS54 KOHX 062312
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
612 PM CDT MON OCT 6 2014

TNC041-141-062330-
/O.CON.KOHX.SV.W.0169.000000T0000Z-141006T2330Z/
PUTNAM TN-DE KALB TN-
612 PM CDT MON OCT 6 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN DE KALB AND WESTERN PUTNAM COUNTIES...

AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
SMITHVILLE...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  EDGAR EVANS STATE PARK AND BURGESS FALLS STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3604 8558 3604 8561 3602 8564 3600 8564
      3597 8566 3595 8566 3595 8586 3602 8589
      3614 8579 3622 8568
TIME...MOT...LOC 2311Z 255DEG 36KT 3600 8580

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 2:59 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Oct 6, 2:59 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
259 PM CDT MON OCT 6 2014

.DISCUSSION...AN UNSTABLE AND MODERATELY-SHEARED ENVIRONMENT HAS
SET UP ACROSS MIDDLE TENNESSEE AHEAD OF A COLD FRONT THAT IS
EXPECTED TO SWEEP ACROSS THE MID STATE TUESDAY EVENING. A STRONG
SURFACE PRESSURE GRADIENT HAS DEVELOPED THIS AFTERNOON, WITH GUSTY
WINDS FROM THE SW. SOME STORMS HAVE DEVELOPED ALREADY, WITH MORE
EXPECTED INTO THE EARLY EVENING, AND A FEW OF THESE MAY BECOME
SEVERE. NAM SHOWS A CONTINUOUS FEED OF LOW AND MID-LEVEL MOISTURE
INTO MIDDLE TENNESSEE UP UNTIL FROPA, MEANING WE WILL MAINTAIN A
HIGH PROBABILITY OF RAINFALL AT LEAST THROUGH TOMORROW, ALTHOUGH
THE CHANCE OF SEVERE STORMS DIMINISHES CONSIDERABLY AFTER THIS
EVENING. THERE WILL BE A BRIEF RESPITE FROM THE ACTIVE WEATHER ON
WEDNESDAY BEFORE A QUASI-STATIONARY FRONT SETS UP TO OUR NORTH
WEDNESDAY NIGHT AND THURSDAY AND KEEPS US IN A WET PATTERN AT
LEAST THROUGH THE WEEKEND, WHICH IS RATHER UNUSUAL FOR THIS TIME
OF YEAR. TEMPERATURES WILL COOL SOMEWHAT BY MID-WEEK, BUT FORECAST
VALUES FROM THEN THROUGH DAY 7 DON'T STRAY TOO FAR FROM NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      60  77  58  78 /  60  70  30   0
CLARKSVILLE    57  78  54  76 /  50  60  20   0
CROSSVILLE     54  69  53  72 /  70  70  40  05
COLUMBIA       60  78  59  80 /  60  60  30   0
LAWRENCEBURG   59  77  58  81 /  70  60  30   0
WAVERLY        59  78  55  79 /  50  60  20   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

ROSE
Hazardous weather outlook, Oct 6, 5:08 AM CDT, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
508 AM CDT MON OCT 6 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-071000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
508 AM CDT MON OCT 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY FOR ALL OF
MIDDLE TENNESSEE MAINLY DURING THE AFTERNOON THROUGH EVENING HOURS.
MAIN CONCERNS WILL BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED
TORNADO CAN NOT BE RULED OUT...ESPECIALLY ACROSS WESTERN PORTIONS
OF THE MID STATE. SOME OF THESE THUNDERSTORMS MAY ALSO PRODUCE
BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY. MAIN CONCERNS
WILL BE SMALL HAIL AND GUSTY WINDS.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTERS CAN MAKE REPORTS VIA TWITTER USING HASHTAG #TSPOTTER

TO MAKE A REPORT VIA FACEBOOK GO TO:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NASHVILLE.GOV

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, Oct 6, 5:00 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
500 PM CDT MON OCT 6 2014

TNZ027-028-030-062-062245-
DAVIDSON-RUTHERFORD-SMITH-WILSON-
500 PM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...RUTHERFORD...SMITH AND
WILSON COUNTIES...

AT 458 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LA VERGNE...MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS IN THE PATH INCLUDE LA VERGNE...SMYRNA...GLADEVILLE...
CEDARS OF LEBANON STATE PARK...WATERTOWN AND TUCKERS CROSSROADS.

PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3611 8593 3610 8595 3611 8596 3610 8597
      3609 8601 3609 8605 3607 8606 3591 8659
      3602 8665 3630 8614 3630 8613 3634 8607

27
Local storm report, Oct 6, 5:02 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
502 PM CDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             5 SSE NASHVILLE         36.10N  86.75W
10/06/2014  E1.00 INCH       DAVIDSON           TN   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED AT 648 GRASSMERE PARK -
            NASHVILLE ZOO

&&

EVENT NUMBER OHX1400596

MDAVIS
Local storm report, Oct 6, 5:04 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
504 PM CDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             1 N SMYRNA              36.00N  86.52W
10/06/2014  E0.70 INCH       RUTHERFORD         TN   PUBLIC

            DIME SIZE HAIL REPORTED NEAR SMYRNA AIRPORT

&&

EVENT NUMBER OHX1400597

MDAVIS
Local storm report, Oct 6, 5:10 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
510 PM CDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             N LA VERGNE             36.00N  86.57W
10/06/2014  E0.70 INCH       RUTHERFORD         TN   TWITTER

            DIME SIZE HAIL REPORTED IN LAVERGNE.

&&

EVENT NUMBER OHX1400598

MDAVIS
Special weather statement, Oct 6, 5:30 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
530 PM CDT MON OCT 6 2014

TNZ027-059-062-062315-
DAVIDSON-RUTHERFORD-WILLIAMSON-
530 PM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...RUTHERFORD AND
WILLIAMSON COUNTIES...

AT 528 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR FRANKLIN...MOVING EAST AT 20 MPH.

SOME LOCATIONS IN THE PATH INCLUDE THOMPSONS STATION...FRANKLIN...
BRENTWOOD...TRIUNE AND NOLENSVILLE.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3609 8667 3585 8655 3579 8693 3598 8701

11
Special weather statement, Oct 6, 5:46 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
546 PM CDT MON OCT 6 2014

TNZ028-032-063-064-062315-
CANNON-DE KALB-PUTNAM-WILSON-
546 PM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR CANNON...DE KALB...PUTNAM AND
WILSON COUNTIES...

AT 545 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES NORTH OF WOODBURY...MOVING EAST AT 40
MPH.

SOME LOCATIONS IN THE PATH INCLUDE AUBURNTOWN...LIBERTY...
DOWELLTOWN...SMITHVILLE...CENTER HILL LAKE AND EDGAR EVANS STATE
PARK.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3599 8564 3597 8566 3594 8566 3584 8609
      3602 8617 3611 8593 3610 8592 3611 8589
      3610 8587 3612 8585 3613 8581 3615 8580
      3616 8575

11

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 5:45 AM CDTSpecial Weather StatementOHXHouston, Humphreys, Stewart30 min
Oct 6, 6:00 AM CDTSpecial Weather StatementOHXCheatham, Montgomery45 min
Oct 6, 7:51 AM CDTSpecial Weather StatementOHXMarshall, Maury24 min
Oct 6, 8:20 AM CDTSpecial Weather StatementOHXBedford, Cannon, Coffee, Davidson, Rutherford, Warren and 1 more40 min
Oct 6, 8:49 AM CDTSpecial Weather StatementOHXCumberland, Fentress, Putnam, White41 min
Oct 6, 9:43 AM CDTSpecial Weather StatementOHXCumberland17 min
Oct 6, 2:32 PM CDTSpecial Weather StatementOHXPutnam, White43 min
Oct 6, 2:34 PM CDTSpecial Weather StatementOHXWhite41 min
Oct 6, 2:36 PM CDTSpecial Weather StatementOHXHickman39 min
Oct 6, 2:42 PM CDTSpecial Weather StatementOHXPutnam48 min
Oct 6, 2:55 PM CDTSpecial Weather StatementOHXHickman, Williamson50 min
Oct 6, 3:01 PM CDTSevere Thunderstorm WarningOHXHickman, Maury, Williamson29 min
Oct 6, 3:11 PM CDTSpecial Weather StatementOHXFentress49 min
Oct 6, 3:23 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson37 min
Oct 6, 3:33 PM CDTSevere Thunderstorm WarningOHXFentress12 min
Oct 6, 3:51 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson, Wilson24 min
Oct 6, 4:13 PM CDTSpecial Weather StatementOHXTrousdale47 min
Oct 6, 4:14 PM CDTSpecial Weather StatementOHXWilson46 min
Oct 6, 4:43 PM CDTSpecial Weather StatementOHXClay, Trousdale47 min
Oct 6, 5:00 PM CDTSpecial Weather StatementOHXWilson45 min
Oct 6, 5:30 PM CDTSpecial Weather StatementOHXWilliamson45 min
Oct 6, 5:46 PM CDTSpecial Weather StatementOHXDeKalb29 min
Oct 6, 5:50 PM CDTSevere Thunderstorm WarningOHXWayne25 min
Oct 6, 6:06 PM CDTSevere Thunderstorm WarningOHXRutherford, Wilson39 min
Oct 6, 6:15 PM CDTSpecial Weather StatementOHXMontgomery30 min
Oct 6, 6:19 PM CDTSpecial Weather StatementOHXFentress41 min
Oct 6, 6:31 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford, Wilson44 min
Oct 6, 6:34 PM CDTSpecial Weather StatementOHXWhite41 min
Oct 6, 6:39 PM CDTSpecial Weather StatementOHXOverton, Pickett51 min
Oct 6, 6:57 PM CDTSpecial Weather StatementOHXMaury48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.